Tornadoes · United States · Mississippi · 2003
F1 tornado, Jasper and Clarke counties, Mississippi, May 17, 2003
This F1 tornado ran 12.0 miles across Jasper and Clarke counties on May 17, 2003, touching down at 6:40 PM CDT and reaching 75 yards wide. It killed nobody, and did $70,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- May 17, 2003
- Touchdown
- 6:40 PM CDT (23:40 UTC)
- Path length
- 12.0 miles (19.3 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Counties
- Jasper and Clarke counties
- Touchdown point
- 31.880, -88.950
- Lift-off point
- 31.970, -88.780
- Record number
- 864
The warnings
17 minutes of warning. NWS JAN issued a tornado warning for this county at 23:23 UTC, 17 minutes before the tornado touched down, in force until 00:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:23 UTC | 00:00 UTC | Tornado Warning | JAN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:44 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at May 17, 3:35 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 17, 3:35 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 335 PM CDT SAT MAY 17 2003 MID LEVEL LOW CENTER RESPONSIBLE FOR ACTIVE WEATHER WILL CONTINUE TO DRIFT SOUTHEAST AND WEAKEN AS IT HEADS INTO THE NRN GULF. DECREASING WIND FIELDS WILL LEND TO LESSER CHANCES FOR SEVERE STORMS. STRONGEST CONVERGENCE ASSOC WITH WEAKENING LOW LEVEL JET AND THETAE ADVECTION ON EAST SIDE OF THE LOW WILL BRING HIGHEST PRECIP CHANCES TO EASTERN AND SRN PORTIONS OF THE FORECAST AREA THROUGH SUNDAY NIGHT. DIURNAL ACTIVITY WILL DEVELOP UNDER COLD CORE ASSOC WITH LOW CENTER... HOWEVER...AS SYSTEM WEAKENS MODELS INDICATE CORRESPONDING INCREASE IN MID LEVEL TEMPS. SO EXPECT CONVECTIVE PRECIP CHANCES TO DWINDLE FOR MONDAY WITH PATTERN BECOMING RATHER STAGNANT...I.E. WEAK UPPER FLOW AND DIFFUSE SURFACE BOUNDARIES TO FOCUS ANY CONVECTION. ATTENTION WILL TURN QUICKLY TO AN APPROACHING COLD FRONT TUESDAY THAT WILL APPROACH QUICKLY FROM THE NORTH. AHEAD OF THIS FRONT...THE MODELS INDICATE CONSIDERABLE POOLING OF MOISTURE WITH PRECIP WATER VALUES RISING TO AROUND 2 INCHES. EXPECT THERE WILL BE STRONG LOW LEVEL CONVERGENCE ALONG THE FRONTAL BOUNDARY WITH MODELS INDICATING STRONG PUSH OF DRY/RELATIVELY COOL AIRMASS INTO THE LOWER MS VALLEY REGION. GFS INDICATES THE PRIMARY RISK FOR THUNDERSTORMS SHOULD EXIST IN THE LATE TUES TO WED AFTN TIME FRAME...WITH 80-90 KT UPPER JET STREAKS NEAR LOWER MS VALLEY REGION THAT COULD SUPPORT RATHER STRONG CONVECTION...THIS WORDED IN AFTN HWO. MUCH DRIER/MILDER WEATHER LOOKS ON TAP AFTER PASSAGE OF THE FRONT THURSDAY INTO THE WEEKEND AND INDICATED THIS IN THE EXTENDED FOR NOW. .JAN... AR...NONE. LA...NONE. MS...NONE. 43
Hazardous weather outlook, May 17, 3:13 PM CDT, 3 hours 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 313 PM CDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SUNDAY... ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY AFTERNOON OVER MAINLY EAST CENTRAL AND SOUTHEAST MISSISSIPPI...GENERALLY EAST OF THE NATCHEZ TRACE. THIS INCLUDES THE MERIDIAN...HATTIESBURG...COLUMBUS...AND METRO JACKSON AREAS. ANY SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR AND HAIL THREE QUARTERS OF AN INCH OR LARGER. A FEW TORNADOES CANNOT BE RULED OUT. NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND NORTHWEST MISSISSIPPI. A MOIST AND UNSTABLE AIRMASS WILL COMBINE WITH A SLOWLY APPROACHING COLD FRONT TO RESULT IN THE DEVELOPMENT OF THUNDERSTORMS OVER THE REGION THROUGH SUNDAY AFTERNOON. A STORM SYSTEM...IN THE UPPER ATMOSPHERE...IS FORECAST TO WEAKEN AS IT MOVES SOUTHEAST ACROSS THE LOWER MISSISSIPPI VALLEY THROUGH SUNDAY AFTERNOON. AS THIS STORM SYSTEM MOVES OVER THE AREA...THE INSTABILITY SHOULD BE ENHANCED. ALL OF THESE FEATURES SUGGEST THE POSSIBILITY OF SEVERE WEATHER WILL CONTINUE THROUGH SUNDAY AFTERNOON. ...FLOODING... HEAVY RAINFALL WILL BE POSSIBLE THROUGH SUNDAY AFTERNOON OVER AREAS EAST OF THE NATCHEZ TRACE. WITH THE VERY MOIST AIRMASS IN PLACE...THERE WILL BE A POTENTIAL FOR VERY HEAVY RAINFALL...ESPECIALLY WHERE THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME LOCATIONS FOR A FEW HOURS. PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS MAY OCCUR WITH RAINFALL OF 1 TO 2 INCHES IN SHORT BURSTS. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY... ...DAYS TWO AND THREE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ...DAYS FOUR THROUGH SEVEN... STRONG THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI TUESDAY NIGHT AND WEDNESDAY. A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST...AND WILL COMBINE WITH STRONG JET STREAM DYNAMICS IN A MOIST AND UNSTABLE AIRMASS. THESE FEATURES ARE EXPECTED TO YIELD THE POSSIBILITY OF STRONG THUNDERSTORMS OVER THE REGION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...HAVE BEEN REQUESTED THROUGH AT LEAST EARLY TONIGHT. ACTIVATION MAY ALSO BE NEEDED BY SUNDAY AFTERNOON. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 17, 12:47 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1247 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM PHILADELPHIA MS WIND DAMAGE
05/17/03 NESHOBA A FEW TREES DOWN.
REPORTED BY NESHOBA
COUNTY SHERIFFS OFFICE.Local storm report, May 17, 12:54 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1254 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM 1 N BROOKHAVEN MS TORNADO
05/17/03 LINCOLN BRIEF TOUCHDOWN CONFIRMED
BY BROOKHAVEN POLICE.Local storm report, May 17, 4:53 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
453 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM LITTLE ROCK MS 0.75 INCH HAIL
05/17/03 NEWTON REPORTED BY THE UNION
FIRE DEPARTMENT IN NEWTON
COUNTY.Special weather statement, May 17, 5:34 PM CDT, 1 hour 6 minutes before
MSZ043>046-048>052-054>058-061>066-072>074-180100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 534 PM CDT SAT MAY 17 2003 ...TORNADO WATCH 408 HAS BEEN CANCELLED... THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 408...AS THE THREAT OF SEVERE WEATHER HAS SHIFTED TO THE EAST. COPIAH...FRANKLIN...HINDS...LEAKE...LINCOLN...MADISON... RANKIN...SCOTT. ...TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 408 UNTIL 8 PM. CLARKE...COVINGTON...FORREST...JASPER...JEFFERSON DAVIS...JONES... KEMPER...LAMAR...LAUDERDALE...LAWRENCE...MARION...NESHOBA...NEWTON... SIMPSON...SMITH. CE
Local storm report, May 17, 6:33 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
633 PM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM BROOKSVILLE MS WIND DAMAGE
05/17/03 NOXUBEE A SEVERAL TREES DOWN.
REPORTED BY NOXUBEE
COUNTY 911.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 12:00Z
11.7 hours before the tornado, 123 km from the path. May 17, 2003.
- Mixed-layer CAPE
- 1346 J/kg
- Mixed-layer CIN
- -41 J/kg
- Surface CAPE
- 1598 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 14.2
- 0-3 km lapse rate
- 6.0 K/km
Jackson, MS (KJAN), 00:00Z
0.3 hours after it, 123 km from the path. May 18, 2003.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -64 J/kg
- Surface CAPE
- 623 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 6.0 K/km
This ground now
The live radar over the trackEvery 2003 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of May 17, 2003
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 17 | 10:45 AM CDT | F1 | Lauderdale, AL | 2.0 | 500 | $250,000 | ||
| May 17 | 10:55 AM CDT | F1 | Limestone, AL | 7.0 | 500 | $450,000 | ||
| May 17 | 12:40 PM CDT | F0 | Lincoln, MS | 0.2 | 25 | $10,000 | ||
| May 17 | 3:47 PM EST | F0 | Perry, IN | 3.5 | 25 | |||
| May 17 | 4:30 PM CDT | F0 | Kemper, MS | 0.3 | 25 | $10,000 | ||
| May 17 | 6:30 PM EDT | F0 | Harrison, IN | 1.2 | 25 | $50,000 | ||
| May 17 | 6:30 PM CDT | F1 | Jones, MS | 1.0 | 75 | $30,000 | ||
| May 17 | 7:25 PM CDT | F0 | Wayne, MS | 0.1 | 20 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.